News

Actions

Too much black licorice can cause health issues, FDA warns us for Halloween

Too much black licorice can cause health issues, FDA warns us for Halloween
Posted at 8:43 AM, Oct 31, 2017
and last updated 2017-10-31 10:06:19-04

Like cilantro and Cincinnati chili, black licorice divides the nation. We either love it or hate it, but the Food and Drug Administration is now warning moderation on this old-fashioned candy at Halloween.

"If you’re 40 or older, eating two ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia," the FDA wrote on its website.

Its potent secret, the FDA says, is glycyrrhizin. That's the sweetening compound derived from licorice root that causes potassium levels in the body to fall, which can lead to abnormal heart rhythms, high blood pressure, swelling, lethargy and congestive heart failure. 

The good news? Potassium levels return once black licorice consumption stops, according to Dr. Linda Katz of the FDA.

You may find yourself asking, "Who in the world is eating black licorice anyway?!"

The National Institutes of Health say the plant’s root has long been a folk remedy where it grows in Greece, Turkey and Asia. It's been used to treat heartburn, stomach ulcers, bronchitis, sore throat, cough and some viral infections such as hepatitis. The NIH also said there is insufficient data to prove whether licorice effectively treats any medical condition.